Slightly scalloped tongue but don't know why

So there I was, brushing my hair and sticking my tongue out at myself in the mirror, when I noticed that my tongue seemed ever so slightly scalloped, looked a bit bigger than usual and seemed also to be slightly more shiny or glossy along the edges. It's only very slight but I don't think I'm seeing things. It feels slightly larger than usual too, but that might be psychosomatic.

The thing is, I don't know why. My thyroid levels are pretty much optimal (now on 150mcg T4, 10mcg T3, the latter increased recently after last bloods showed room for a small improvement). I supplement with 1000mcg sublingual B12 per day (although often end up chewing them out of habit) and my last B12 bloods in May or so showed a level of 750 or so having stopped supplementing two or three weeks before. I take 305mg ferrous fumarate per day and will probably have to do so for life; ferritin levels are optimal. My last folate test in June was a respectable 12. something, upper limit of 20 or so in my area. Last vitamin D test this summer was over 100 without supplementing.

So everything looks pretty good. The thing is, I've been chronically tired for years, my withdrawal bleeds on the pill (Loestrin 30) have become very erratic: sometimes absent for months, sometimes much heavier and clottier (like postpartum clots) than usual, having previously been reliable and predictable. I'm getting some hot flushes but they are not all day every day and my day-to-day temperature is relatively at 37.4C; the flushes started before the dose increase. My pulse rate has decreased slightly.

I'm currently being investigated for early menopause (I turned 40 last week, with symptoms in evidence for at least six months) but that shouldn't cause scalloping. I'm at a loss: does anybody else have any ideas?

22 Replies

  • seen this lots of times usually B12

  • FOR ME it signals l am low on my thyroid meds and need a tiny bit more....bec it seems to go away when I get optimal but now I am changing meds and it is back and my labs show low interesting...

  • That's interesting, but I've never had this before. I am near-optimally dosed for the first time in a long time, though.

  • Although your B12 was in range at the last test - it would have been slightly skewed from taking B12 supplements. Stopping for a few weeks is not long enough I'm afraid. What is in the blood test - is NOT what eventually gets to the cells where it is needed - only about 20%. I have read that 1000 is optimal - Could it Be B12 ? - by Sally Pachlok.

    Also the body quickly loses B12 . It can be good to also take a B Complex. Folic Acid - or Methylfolate works with B12 in the body. FA is synthetic - MF is natural....

    Do you have increased fluid levels anywhere in the body - apart from the tongue- slightly ? If so more T3 could possibly help....

  • No, no noticeable swelling anywhere else (apart from one ankle but that's because I twisted it while out running last week). I take pregnancy-strength folic acid on a daily basis to help create more neurotransmitters (with depression you need as many as you can get). Also take a vitamin B complex tablet daily to keep everything in check.

    Would it be worth stopping the B12 and complex for a couple of months to see if anything gets worse, do you think?

  • I am a big B12 fan - just had my weekly jab ! So I would be the last person to tell you stop taking it ! I like to assume everyone is deficient and needs supplements :-)

    You could add some D to your supplements for the winter - a maintenance dose of around 2500 is often suggested.... that too could help how you feel.

  • I also have scallopoling affect on the edges of my tongue and apparently it is swollen. My specialist Dr Durrant Petefield who you will hear is mentioned quite a lot online told me this is a symptom of Adrenal gland failure. However I have had the test done for this privately and it came back negative. The doctor says I can drift in & out Adrenal failure though so a bit at a loss. I've been taking cow thyroid and adrenal Xtra tablets for 2 months but so far no improvement on my symptoms. He says I need to give it longer before I change tablets such as pig thyroid, T3. I take God knows how many vitamin & mineral tablets. Fed up with my weight although I should feel lucky that I'm not as large as many hypothyroid people. I watch my weight constantly but end up getting heavier, however just recently started exercising so hope this works. I know someone who takes pig thyroid & has lost a lot of weight on it & kept it off but she lives on very strict diet gluten free etc. Anyway sorry to digress

  • If tests come back above average, I should be very careful with the Nutri Adrenal Extra. They are strong, and I frequently see patients overmedicated on this - and often on the natural thyroid support. Take your pulse on waking. Pulse for and average fit person is 74. If unfit, you can go a bit higher, but not much. It is all very strong medication, so please make sure you need it, and that you are not overdoing it.

  • Are you claiming to be a medical professional of some sort?

  • Nutritionist for 20 years.

  • Thanks very much for that advice, are you a doctor?

  • Nutritionist for 20 years. Unfortunately picking up the cases doctors do not solve.


    This just popped into my Inbox from Thyroid News....

  • Interesting, but doesn't seem to apply in this case. I'm not suddenly ingesting more fluoride than normal.

  • I'd keep on B12 supplement as that might help. My understanding is that scalloped tongue is linked to sub optimal thyroid meds. Our bodies change so it may mean you need a medication change.

    The menopausal symptoms may be linked to adrenal fatigue or oestrogen dominance. It is rare to be menopausal at 40 although GP will probably convince you & then it 'll be HRT.

    I'd suggest you work on optimal B12, ferritin, cortisol levels & get full thyroid panel to see what is happening

  • Hi Hose, I've had a scalloped tongue on and off for 3 years when i became ill.

    Mine was really severe when on thyroxine and was deemed to be an allergic reaction to fillers.

    It was so bad at the time my consultant involved the hospital pharmacist to find a solution.

    A year down the line and i'm now on t3 only. My tongue can still be a little scalloped, it starts to tingle slightly then i see it is swollen but i find this is when i feel the need to increase my dose as fatigue and body aches start again.

    I'm hoping i'm at optimal dose now so fingers crossed i can just cruise along nicely.

    Sparkly x

  • There's a swollen, scallop edged , twitchy, beefy, alien looking thing in my mouth - so wish I hadn't looked at it!


  • I'm not a doctor.

    From personal experience the things that helped me with reducing the size of my swollen tongue and reduced the scalloping on the edges were :

    1) Iron - I was very anaemic. I'd been tested and wouldn't have supplemented iron unless I knew it was necessary.

    2) B vitamins. I took (and still take) Methylcobalamin plus a B Complex.

    3) Thyroid meds - T3 in my case.

  • And I take all three and am at, or very close to, optimal levels of free T3, ferritin and B12 (or at least should be with regard to the latter).

  • I'm really thinking aloud here, so don't take this seriously...

    Since there are already several things which you and I both know affect our tongues, it is very likely that the list is incomplete.

    I find it hard to believe that only iron, B vitamins and thyroid affect the tongue. Bloating can happen even if the things I mentioned are (apparently) optimal.

    Since female hormones can cause bloating, and you are having problems in that area, perhaps it is something you need to learn about and look into. Sex hormones are a total closed book to me, so I can't make any sensible suggestions.

  • I have Graves disease but when over medicated with Carbimazole I went hypo, it was at this time that my tongue often felt swollen and I would bite it sometimes when talking.

You may also like...